Nonlinear dynamics of fast magnetosonic waves ducted by a smooth plasma inhomogeneity

VM Nakariakov, Bernard Roberts, NS Petrukhin

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

The weakly nonlinear dynamics of fast magnetosonic waves ducted by a region of density enhancement in a cold plasma is considered. A self-consistent 2D quasi-hyperbolic equation with quadratic and cubic nonlinearities is derived for perturbations of the transverse component of the plasma velocity. For a wave package with a narrow spectrum, the governing equation is reduced to the nonlinear Schrodinger equation, whose structure is independent of the detailed density profile provided that it has a maximum (to be a potential well for the waves). The derived equation allows us to take into account the effect of the shape and steepness of the density profile on the wave dynamics.

Original languageEnglish
Pages (from-to)315-327
Number of pages13
JournalJournal of Plasma Physics
Volume58
Publication statusPublished - Aug 1997

Keywords

  • MAGNETIC-FLUX TUBES
  • SURFACE-WAVES
  • ALFVEN WAVES
  • SOLITONS
  • PULSATIONS
  • MODES
  • FIELD
  • GUIDE

Fingerprint

Dive into the research topics of 'Nonlinear dynamics of fast magnetosonic waves ducted by a smooth plasma inhomogeneity'. Together they form a unique fingerprint.

Cite this